Alert archive / Tennessee / Flash Flood Warnings in 2011
Flash Flood Warning 16, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Jun 24, 2011, 4:41 AM EDT for Jefferson County, Sevier County, Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2011, 4:41 AM EDT (08:41 UTC)
- Expired
- Jun 24, 2011, 7:45 AM EDT
- In force
- 3 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jefferson County, TN, Sevier County, TN
The radar
The Knoxville radar (KMRX), 20 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 5:30 AM EDT | FLASH FLOOD | Sevierville, TN | ROADS CLOSED ACROSS THE COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 49 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 8.7 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1557 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1430 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 6.5
The text
As transmitted, in the capitals the NWS used until 2016.
814
WGUS54 KMRX 240841
FFWMRX
TNC089-155-241145-
/O.NEW.KMRX.FF.W.0016.110624T0841Z-110624T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
441 AM EDT FRI JUN 24 2011
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
JEFFERSON COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITIES OF...JEFFERSON CITY...DANDRIDGE...
SEVIER COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF SEVIERVILLE...
* UNTIL 745 AM EDT
* AT 434 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A SERIES OF THUNDERSTORMS OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHITE PINE
AND NEW MARKET
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 3586 8378 3591 8377 3597 8365 3605 8367
3609 8371 3608 8366 3613 8367 3610 8364
3614 8364 3613 8361 3616 8360 3618 8347
3611 8325 3605 8324 3600 8326 3600 8328
3586 8331
$$
17What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 2:45 AM EDT, 1 hour 56 minutes earlier.
Area forecast discussion, Jun 24, 2:45 AM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 245 AM EDT FRI JUN 24 2011 .SHORT TERM (TODAY AND TONIGHT)...A WEAK FRONTAL BOUNDARY WILL CONTINUE TO DROP SOUTH ACROSS THE AREA TODAY. WITH LOW LEVEL MOISTURE AND A WEAKLY UNSTABLE AIR MASS IN PLACE...WILL SEE ISOLATED TO SCATTERED CONVECTION CONTINUE THROUGH THE MORNING HOURS... POSSIBLY INTO THE AFTERNOON. THE FRONT IS EXPECTED TO PUSH TO OUR SOUTH OVERNIGHT FOR A BRIEF DRY PERIOD. .LONG TERM (SATURDAY THROUGH THURSDAY)...MODELS IN POOR AGREEMENT ON DETAILS THROUGH THE EXTENDED BUT OVERALL LOOKS LIKE WILL BE IN AN UNSETTLED PATTEN. THE REMNANTS OF THE WEAK FRONTAL BOUNDARY TO OUR SOUTH WILL LIFT BACK NORTH ACROSS THE AREA ON SATURDAY AND SUNDAY. ASSOCIATED SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN MOVE THROUGH...WITH BEST CHANCE OF CONVECTION ON SUNDAY AS A SHORT WAVE MOVES THROUGH ALONG THE BOUNDARY. THE BOUNDARY REMAINS OVER THE REGION INTO MONDAY WITH SHOWERS/THUNDERSTORMS LINGERING THROUGH TUESDAY AS THE BOUNDARY EXITS THE REGION. A WEAK COLD FRONT MOVES IN ON WEDNESDAY FOR ANOTHER ROUND OF CONVECTION. CONFIDENCE QUITE LOW BY THE END OF THE EXTENDED...WENT A BIT DRIER ON WEDNESDAY NIGHT AND THURSDAY WITH ONLY A LOW POPS OVER EASTERN AREAS THURSDAY. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 89 68 90 68 93 / 30 10 20 10 30 KNOXVILLE AIRPORT, TN 88 66 88 65 90 / 20 10 20 10 30 OAK RIDGE, TN 87 66 88 65 90 / 20 10 20 10 30 TRI CITIES AIRPORT, TN 85 60 84 60 87 / 20 10 20 10 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && MJB
Hazardous weather outlook, Jun 23, 4:45 AM EDT, 23 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 445 AM EDT THU JUN 23 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-240845- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 445 AM EDT THU JUN 23 2011 /345 AM CDT THU JUN 23 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT MOIST AND UNSTABLE AIR WILL BE PRESENT ACROSS THE SOUTHERN APPALACHIANS THIS AFTERNOON AND EVENING...AS A COOL FRONT MOVES EAST ACROSS THE TENNESSEE RIVER VALLEY. SCATTERED THUNDERSTORMS WILL FORM WELL AHEAD OF THIS BOUNDARY...WITH THE GREATEST COVERAGE EXPECTED GENERALLY NORTH OF INTERSTATE 40. SOME STORMS COULD BECOME SEVERE WITH THE POTENTIAL FOR DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A STAGNANT BUT ACTIVE WEATHER PATTERN IS EXPECTED OVER THE SOUTHERN APPALACHIAN REGION THROUGH THE MIDDLE OF NEXT WEEK...WITH SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED EACH DAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. SOME STORMS COULD BECOME SEVERE EACH DAY THROUGH THE MIDDLE OF NEXT WEEK...ALONG WITH THE POTENTIAL FOR ORGANIZED THUNDERSTORM COMPLEXES ORIGINATING FROM THE MID MISSISSIPPI RIVER VALLEY. EACH DAY...THERE WILL BE THE POTENTIAL FOR STRONG DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH THE MIDDLE OF NEXT WEEK.
In the hours before
Local storm report, Jun 24, 2:17 AM EDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
217 AM EDT FRI JUN 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 AM TORNADO KNOXVILLE 35.97N 83.95W
06/24/2011 KNOX TN LAW ENFORCEMENT
POSSIBLE TORNADO TOUCHDOWN NEAR WESTERN AVE/640.NUMEROUS
DOWNED TREES AND POWERLINES.
&&Special weather statement, Jun 24, 3:00 AM EDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 300 AM EDT FRI JUN 24 2011 TNZ042>045-047-240745- NORTHWEST GREENE TN-SOUTHEAST CARTER TN-SOUTHEAST GREENE TN-UNICOI TN-WASHINGTON TN- 300 AM EDT FRI JUN 24 2011 ...SIGNIFICANT WEATHER ADVISORY FOR GREENE...SOUTHERN CARTER... WASHINGTON AND UNICOI COUNTIES UNTIL 345 AM EDT... AT 256 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES EAST OF TUSCULUM...OR 11 MILES WEST OF ERWIN...MOVING EAST AT 30 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ERWIN...BANNER HILL...ROCKY FORK...EMBREEVILLE...UNICOI...LIMESTONE COVE AND ROAN MOUNTAIN. 17
Special weather statement, Jun 24, 3:10 AM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 310 AM EDT FRI JUN 24 2011 TNZ069>071-073-074-240800- JEFFERSON TN-KNOX TN-NORTH SEVIER TN-NW BLOUNT TN-SEVIER SMOKY MOUNTAINS TN- 310 AM EDT FRI JUN 24 2011 ...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...SEVIER...KNOX AND JEFFERSON COUNTIES UNTIL 400 AM EDT... AT 307 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES EAST OF KNOXVILLE...MOVING EAST AT 30 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SEVIERVILLE... GATLINBURG...PIGEON FORGE...KIMBERLIN HEIGHTS...MCMAHAN...KODAK... WEARS VALLEY AND HARRISBURG. 17
Local storm report, Jun 24, 3:48 AM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
348 AM EDT FRI JUN 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 AM TSTM WND DMG 6 NW SEVIERVILLE 35.95N 83.65W
06/24/2011 SEVIER TN LAW ENFORCEMENT
POWER LINES DOWN ON BOYDS CREEK HIGHWAY.
&&Local storm report, Jun 24, 3:49 AM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
349 AM EDT FRI JUN 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG 5 W ONEIDA 36.50N 84.61W
06/23/2011 SCOTT TN LAW ENFORCEMENT
ONE TREE DOWN ON LEATHERWOOD RD AND ONE DOWN ON PINE HILL
RD.
0655 PM TSTM WND DMG SUNBRIGHT 36.24N 84.67W
06/23/2011 MORGAN TN LAW ENFORCEMENT
A COUPLE OF TREES DOWN IN THE SUNBRIGHT AREA.
0809 PM TSTM WND DMG 5 N KNOXVILLE 36.05N 83.95W
06/23/2011 KNOX TN LAW ENFORCEMENT
TWO TREES DOWN ON MAPLE DRIVE
0810 PM TSTM WND DMG 2 SW CLINTON 36.07N 84.16W
06/23/2011 ANDERSON TN LAW ENFORCEMENT
COUPLE OF TREES DOWN ON OLIVER SPRINGS HIGHWAY.
0834 PM TSTM WND DMG 4 NW KNOXVILLE 36.02N 84.00W
06/23/2011 KNOX TN LAW ENFORCEMENT
A COUPLE OF TREES DOWN ON TILLERY AND REAVES RD
0120 AM TORNADO KNOXVILLE 35.97N 83.95W
06/24/2011 KNOX TN LAW ENFORCEMENT
POSSIBLE TORNADO TOUCHDOWN NEAR WESTERN AVE/640.NUMEROUS
DOWNED TREES AND POWERLINES.
0333 AM TSTM WND DMG 6 NW SEVIERVILLE 35.95N 83.65W
06/24/2011 SEVIER TN LAW ENFORCEMENT
POWER LINES DOWN ON BOYDS CREEK HIGHWAY.
&&Special weather statement, Jun 24, 4:09 AM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 409 AM EDT FRI JUN 24 2011 TNZ035>040-067>071-073-082>084-240915- ANDERSON TN-BLEDSOE TN-GRAINGER TN-HAMBLEN TN-JEFFERSON TN-KNOX TN-LOUDON TN-MEIGS TN-MORGAN TN-NORTH SEVIER TN-NORTHWEST COCKE TN-NW BLOUNT TN-RHEA TN-ROANE TN-UNION TN- 409 AM EDT FRI JUN 24 2011 ...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...SEVIER...EXTREME WESTERN COCKE...MORGAN...MEIGS...KNOX...JEFFERSON...EXTREME WESTERN HAMBLEN...GRAINGER...BLEDSOE...ANDERSON...LOUDON...UNION...ROANE AND RHEA COUNTIES UNTIL 515 AM EDT/415 AM CDT/... AT 405 AM EDT/305 AM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM JEFFERSON CITY TO 6 MILES NORTHWEST OF PIKEVILLE...AND MOVING EAST AT 30 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...DAYTON...DECATUR... DANDRIDGE...LENOIR CITY...LOUDON...SEVIERVILLE...ALCOA...MARYVILLE... FARRAGUT...SPRING CITY...EAGLETON VILLAGE...PIGEON FORGE... GRAYSVILLE...EAGLE FURNACE...GRANDVIEW...BEARDEN...EVENSVILLE... FAIRVIEW...OLD WASHINGTON AND PIEDMONT. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN! 17
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 8:05 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox, Roane | 25 min |
| Jun 23, 8:13 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Morgan, Roane, Scott | 32 min |
| Jun 23, 8:24 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Blount, Jefferson, Knox, Sevier | 36 min |
| Jun 24, 12:37 AM EDT | Tornado Warning | MRX | Anderson, Blount, Knox, Loudon, Morgan, Roane and 1 more | 68 min |
| Jun 24, 1:38 AM EDT | Severe Thunderstorm Warning | MRX | Blount, Cocke, Jefferson, Knox, Sevier | 67 min |
| Jun 24, 1:56 AM EDT | Areal Flood Advisory | MRX | Anderson, Blount, Cocke, Grainger, Hamblen, Jefferson and 6 more | 3 hr |
| Jun 24, 2:36 AM EDT | Flash Flood Warning | MRX | Anderson, Knox, Morgan | 3 hr |
| Jun 24, 3:24 AM EDT | Severe Thunderstorm Warning | MRX | Cocke, Jefferson, Knox, Sevier | 51 min |
| Jun 24, 5:27 AM EDT | Areal Flood Warning | MRX | Anderson, Knox | 3 hr |
| Jun 24, 6:33 AM EDT | Areal Flood Advisory | MRX | McMinn, Meigs, Monroe | 3 hr |
| Jun 24, 7:19 AM EDT | Areal Flood Advisory | MRX | Cocke, Jefferson, Sevier | 3 hr |
| Jun 24, 12:33 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Monroe | 42 min |
| Jun 24, 2:13 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton, Marion, Sequatchie | 62 min |
| Jun 24, 2:42 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, Marion, Polk | 63 min |
| Jun 24, 2:43 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, McMinn, Meigs, Monroe, Polk | 62 min |
| Jun 24, 2:50 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Hamilton, Rhea, Sequatchie | 24 min |
| Jun 24, 2:58 PM EDT | Areal Flood Advisory | MRX | Bledsoe, Hamilton, Marion, Sequatchie | 3 hr |
| Jun 24, 2:59 PM EDT | Severe Thunderstorm Warning | MRX | Monroe | 61 min |
| Jun 24, 3:22 PM EDT | Areal Flood Advisory | MRX | Blount, McMinn, Meigs, Monroe, Polk | 3 hr |
| Jun 24, 3:34 PM EDT | Flash Flood Warning | MRX | Blount, Monroe | 3 hr |
| Jun 24, 3:41 PM EDT | Severe Thunderstorm Warning | MRX | Blount, McMinn, Monroe | 64 min |
Nearby
Flash Flood Warnings in Tennessee, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.